SecondStory Health, LLC

You might like to know...

Company News and Safety Alerts

Search this page

Safety Alerts

Drug Interactions with Herbal Products and Biotin

A recent review article in the British Journal of Clinical Pharmacology highlights the clinical importance of herb-drug interactions. Patients may poorly respond to therapeutic agents or develop toxicity due to severe interactions, which may increase the cost of treatment and/or lead to or prolong patient hospitalization. Multiple herbal-drug combinations were reviewed.  See https://bpspubs.onlinelibrary.wiley.com/doi/full/10.1111/bcp.13490 for the full article.

In November the FDA issued an alert on suspected cases of biotin interfering with critical lab results, with one extreme case associated with a patient's death.  Biotin is suspected of interfering with a lab test that measures troponin,  a biomarker that when elevated helps clinicians diagnose heart attacks, The results of the test were falsely low.   Patients taking high doses of biotin should always inform their physician and pharmacist so this can be recorded in the medication list.

John Kessler